A woman aged 69 years with advanced lung adenocarcinoma with pleural dissemination and asymptomatic brain metastases received 3 cycles of third-line nivolumab. One week after her third dose of nivolumab, she was admitted to the hospital with complaints of general malaise, where it was revealed she experienced myocarditis concomitant to myasthenia gravis (MG), or Herzmyasthenie, according to a report published in Case Reports in Oncology.

MG, a long-term neuromuscular disease, leads to muscle weakness. The most frequently affected muscles are the swallowing muscles and muscles in the face, including the eyes. Herzmyasthenie is MG of the heart. MG is an autoimmune synaptopathy.

The patient’s initial symptoms were double vision and general malaise; however, rapid deterioration of myocarditis on the second day of hospitalization required both noninvasive positive pressure ventilation in the intensive care unit and placement of a temporary pacemaker. Ventilation was initiated after the patient complained of dyspnea resulting from congestive heart failure.

A myocardial biopsy was obtained and assessed via immunohistochemistry. Results suggested an immune response in her heart tissue based on the associations of human leukocyte antigen. Human leukocyte antigen is a cell-surface protein involved in the modulation of the immune system.